Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

How can I overcome cravings and overeating after taking antipsychotics?

User rating for this question
Answered by

Practicing since : 2007
Answered : 2756 Questions
Hello, I currently take Citalopram 20mg 1x a day (in the morning) and Risperdal 3mg 2x a day (morning and night) and Lithium 600mg 2x a day (morning and night). My Risperdal causes me to have uncontrollable cravings, to the point I will get sick eating so much that I end up throwing up all the time. The weight has just been packing on, and I am more active then I have been when I was thinner. I just don't know what to do, I feel my current combo if the best for me and has been the best since I first started getting diagnosed and started medication. Another problem I have is that I have no insurance and have to go to a low cost clinic where the docs aren't nice at all or understanding, but It's the only place I can get treatment and my meds. These cravings and overeating are ruining my life please help!
Posted Wed, 25 Dec 2013 in Mental Health
Answered by Dr. Srikanth Reddy 22 minutes later
Brief Answer: Wt gain is a side-effect of both the medicines Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Both citalopram and lithium as well as risperidone are prone to increase weight. But your main complains seem to be excessive craving, over eating and being more active which is perceive is some restlessness. Many of my patients have expressed such complains where in they are feel restless and eating seems to somewhat calm their nerves. This side-effect of risperidone is called akathesia. This is an extra pyramidal side-effect of the drug risperidone and reduces on treatment with a beta blocker called propranolol. Make sure you dont have diabetes or asthma before you initiate this drug after discussing with your treating psychiatrist. Regarding the weight gain there is not much todo. You can switch your antipsychotic from risperiodne to aripiprazole which is weight neutral and same efficacy as risperidone. Also adding metformin to the medications have reduced weight in some. All said the most important is regular aerobic exercises which will reduce the weight over a period of time. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Follow-up: How can I overcome cravings and overeating after taking antipsychotics? 1 hour later
What is the basic dosage of metfomin to help with weight gain when used with medications like mine? Also, do you think I will need the propranolol if I switch from risperidone to aripiprazole? Thanks :)
Answered by Dr. Srikanth Reddy 49 minutes later
Brief Answer: The dosages Detailed Answer: Hello For my patients I start Metformin in the dosage of 250mg at ones a day and then gradually increase. However unfortunatley Health Care Magic being an online forum, I wont be able to prescribe you the medications and dosage and I request you to get in touch with your treating psychiatrist for the same. Propranolol will help you with Aripiprazole as well. Regards Dr. Srikanth Reddy
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor